| Catalog Number |
151214130 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
03/26/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the patient presented in the emergency room in (b)(6) with bilateral infected knees from an acute infection in the patients blood.It affected both the knees which had rev implants in and both the shoulders which had no implants.Patient was washed out and implant exchanges took place on 2 separate occasions at a different facility.Ders were submitted.Patient came into clinic for follow up on (b)(6) 2025 and both knees appeared to still be infected.Cultures showed a sensitive strep.Surgeon admitted the patient and bilateral knee revisions were performed in a one stage fashion to include thorough irrigation and debridement and placement of resorbable antibiotic beads.There was no delay nor patient harm noted.No allegations were made against any component as this was from an organism in patient blood that affected multiple joints in patient's body.Date of implantations: right revision knee was (b)(6) 2016.Left revision knee was (b)(6) 2023.On (b)(6) 2025, an i&d and insert exchange took place for the left knee for hematomas, and possible infection (not confirmed at that time) at (b)(6) medical center.Captured in (b)(4).At the same time, on (b)(6) 2025, an i&d and insert exchange took place for the hinged right knee for hematomas, and possible infection (not confirmed at that time).Captured in (b)(4).A second i&d and insert exchange of the left knee then took place on (b)(6) 2025 (captured in (b)(4)), and an i&d and hinged insert exchange of the right knee occurred at the same time on (b)(6) 2025 (captured in (b)(4)).Finally, on (b)(6) 2025, all components were revised for both the left and right knees, with reimplantation of revision components (single stage revisions for both knees), the left captured in (b)(4) and the right captured in (b)(4).It was noted the patient had acquired an unusual blood infection that immediately settled into both shoulder joints (no joint implants) and both knees.This event occurred a year and a half after the last revision surgery, and there is no indication suggesting it was a result of the existing joint implants.It cultured out to be a strep infection that is sensitive to penicillin, but has proven to be fairly stubborn to eradicate, therefore requiring the multiple i&ds and ultimate complete revisions.Doi: (b)(6) 2025.Dor: (b)(6) 2025.Affected side: left knee.
Additional Manufacturer Narrative
Depuy orthopaedics is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy orthopaedics has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy orthopaedics or its employees that the report constitutes an admission that the device, depuy orthopaedics, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.A manufacturing record evaluation (nc search) was performed for the finished device product code: 151214130, lot: d22011069 and no non-conformances / manufacturing irregularities were identified.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.If additional information is made available, the investigation will be updated as applicable.Device history lot: a manufacturing record evaluation (nc search) was performed for the finished device product code: 151214130, lot: d22011069 and no non-conformances / manufacturing irregularities were identified.